Format

Send to

Choose Destination
Pharmacotherapy. 2015 Nov;35(11):e169-74. doi: 10.1002/phar.1660.

Azithromycin-Induced, Biopsy-Proven Acute Interstitial Nephritis in an Adult Successfully Treated with Low-Dose Corticosteroids.

Author information

1
School of Pharmacy and Pharmaceutical Sciences, Department of Pharmacy Practice, State University of New York at Buffalo, Buffalo, New York.
2
Department of Pharmacy, Buffalo General Medical Center, Buffalo, New York.
3
Department of Pharmacy, University of Rochester Medical Center, James P. Wilmot Cancer Institute, Rochester, New York.

Abstract

Acute interstitial nephritis (AIN) is a form of acute kidney injury (AKI) characterized by a rapid deterioration of renal function, inflammatory infiltration of interstitial tissues, and renal edema. Drug-induced AIN is the most common etiology of AIN, but AIN can also have infectious, autoimmune, or idiopathic causes. β-Lactam antibacterials, nonsteroidal antiinflammatory drugs, and proton pump inhibitors are recognized as leading causes of AIN; however, many other drugs have been identified as causes. We describe the case of a 59-year-old white male who developed AIN that required hemodialysis following azithromycin treatment. He presented to the hospital with complaints of nausea, vomiting, malaise, and fever over the past 3 days, along with no urine output in the preceding 24 hours. Two weeks earlier, he had completed a 5-day course of azithromycin 500 mg on day 1 followed by 250 mg/day on days 2-5 (total dose 1.5 g) for an upper respiratory tract infection. On admission, the patient's serum creatinine (S(cr)) concentration was 7.4 mg/dl (baseline = 1.3 mg/dl). He reported a similar episode of kidney failure 2 years earlier after taking azithromycin; however, at that time it was believed the AKI was likely due to benazepril use in the setting of acute infection, and a kidney biopsy was not performed. His S(cr) concentration peaked at 11.4 mg/dl, and three sessions of hemodialysis were required. A kidney biopsy was performed that revealed AIN. Low-dose prednisone 0.3 mg/kg (30 mg)/day, tapered over the next 3 months, was administered, and his renal function improved to near baseline prior to discharge; 6 months later, his Scr concentration was 1.4 mg/dl. Despite lower than recommended dosing, this patient responded well to prednisone and did not experience long-term sequelae from renal injury. Use of the Naranjo Adverse Drug Reaction Probability Scale indicated a definite relationship (score of 10) between azithromycin exposure and the manifestation of AIN. To our knowledge, this is the first report of azithromycin-induced acute interstitial nephritis with near-complete resolution of renal injury in an adult. This case report illustrates the importance of rapid recognition of drug-induced renal injuries and discontinuation of the offending agent. Select use of corticosteroids may improve both time to and extent of renal function recovery.

KEYWORDS:

acute kidney injury; adverse drug reaction; azithromycin; interstitial nephritis

PMID:
26598102
DOI:
10.1002/phar.1660
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center